Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 7, 2011Shawnee County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 7, 2011, 2:01 PM CDT for Shawnee County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 2:01 PM CDT (19:01 UTC)
Expired
Aug 7, 2011, 2:30 PM CDT
In force
29 min
Issued by
NWS Topeka, KS

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:09 PM CDTHAIL 0.757 Wsw Topeka, KS30-45 MPH WINDS ALSO REPORTED FROM OFF-DUTY NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WWUS83 KTOP 071901
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT SUN AUG 7 2011

KSZ039-071930-
SHAWNEE-
201 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE COUNTY...

THROUGH 230 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH 
ACROSS PORTIONS OF SOUTHERN SHAWNEE COUNTY. NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT 
COULD BE AFFECTED INCLUDE SOUTHERN AND CENTRAL 
TOPEKA...PAULINE...FORBES FIELD...BERRYTON...TECUMSEH AND RICHLAND. 
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 170 AND 187 
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE 
MARKERS 350 AND 355 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3887 9553 3887 9563 3895 9592 3912 9586
      3907 9560 3905 9558 3907 9556 3906 9551
TIME...MOT...LOC 1901Z 286DEG 29KT 3901 9577

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:46 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 7, 1:46 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
146 PM CDT SUN AUG 7 2011

...UPDATE TO AVIATION...

.DISCUSSION...

ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE
MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE
TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM
ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA)
WAS OCCURRING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW
BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF
OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE
MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT
WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT
CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION
FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE
SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED
CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE
FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER
CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT
CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING.
ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC
DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE
CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES
IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT
ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING.

TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA
WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE
INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER
SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED
CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE
EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST
OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A
REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY
OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA
EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM
THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW
ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK
SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE
ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER
80S AND NORTH WINDS.

HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A
SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO
KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS
BACK IN THE UPPER 80S AND LOWER 90S. 63

&&

.AVIATION...

CLUSTER OF THUNDERSTORMS WILL IMPACT KTOP/KFOE THROUGH 20Z. WINDS
SWITCHING TO THE NORTHWEST WITH GUSTS UP TO 45 KTS ARE EXPECTED
WITHIN THE STORM. A TEMPO GROUP WAS INCLUDED AS CIG CONDITIONS MAY
DETERIORATE TO THE IFR CATEGORY AT THE PEAK OF THE STORM.
SCATTERED THUNDERSTORMS REMAIN POSSIBLE AFTER 20Z...HOWEVER
UNCERTAINTY ON TIMING ALLOWS ONLY A CB GROUP AT THIS TIME. A
CLUSTER OF STORMS MAY REDEVELOP LATE SUNDAY EVENING WITH SHORT
TERM MODELS MOSTLY IN AGREEMENT AFTER 06Z.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ026-035>040-
054>056-058-059.

&&
Hazardous weather outlook, Aug 7, 12:13 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CDT SUN AUG 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-081715-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1213 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO MOVE FROM NORTH CENTRAL KANSAS
ACROSS NORTHEAST KANSAS THIS AFTERNOON. SOME OF THESE STORMS
COULD BE CAPABLE OF PRODUCING LARGE HAIL AROUND THE SIZE OF HALF
DOLLARS AND STRONG WINDS OF 60 TO 65 MPH.

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE TONIGHT ACROSS THE
ENTIRE AREA. AGAIN STRONG WINDS AND LARGE HAIL COULD BE POSSIBLE WITH
THESE STORMS. FLOODING MAY BECOME A GREATER CONCERN FOR NORTH
CENTRAL KANSAS IF STORMS WITH HEAVY RAINFALL MOVE OVER GROUND THAT
HAS RECENTLY BECOME SATURATED.

A HEAT ADVISORY REMAINS IN EFFECT FOR AREAS SOUTH OF INTERSTATE 70
UNTIL 8 PM THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA.
STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY
RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 7, 12:50 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CDT SUN AUG 7 2011

KSZ024-071815-
JACKSON-
1250 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY...

THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN JACKSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3962 9556 3943 9556 3942 9557 3943 9572
      3961 9572
TIME...MOT...LOC 1750Z 271DEG 26KT 3952 9560
Local storm report, Aug 7, 1:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     WESTMORELAND            39.39N 96.41W
08/07/2011  E60 MPH          POTTAWATOMIE       KS   PUBLIC

            20 FOOT TALL TREE WAS LEANING OVER 2/3 OF THE WAY TO THE
            GROUND.

&&

JB
Local storm report, Aug 7, 1:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     WAMEGO                  39.20N 96.31W
08/07/2011                   POTTAWATOMIE       KS   FIRE DEPT/RESCUE

            A 5 FOOT DIAMETER TREE FEEL ONTO HOUSE. OTHER TREE LIMBS
            AND DEBRIS ALSO REPORTED AROUND TOWN.

&&

WOLTERS
Local storm report, Aug 7, 1:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     BLAINE                  39.50N 96.40W
08/07/2011                   POTTAWATOMIE       KS   PUBLIC

            TOP HALF OF A 2 FOOT DIAMETER TREE BLOWN OVER. LARGEST
            BRANCH WAS 1 FOOT IN DIAMETER. SHEET METAL BLOWN AROUND
            ALONG WITH LAWN FURNITURE.

&&

JB
Local storm report, Aug 7, 1:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     1 SSW MAPLE HILL        39.07N 96.03W
08/07/2011  E60 MPH          WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Aug 7, 2:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT SUN AUG 7 2011

KSZ039-071930-
SHAWNEE-
201 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE COUNTY...

THROUGH 230 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF SOUTHERN SHAWNEE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOUTHERN AND CENTRAL
TOPEKA...PAULINE...FORBES FIELD...BERRYTON...TECUMSEH AND RICHLAND.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 170 AND 187
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 350 AND 355 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3887 9553 3887 9563 3895 9592 3912 9586
      3907 9560 3905 9558 3907 9556 3906 9551
TIME...MOT...LOC 1901Z 286DEG 29KT 3901 9577

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:43 AM CDTSpecial Weather StatementTOPBrown32 min
Aug 7, 10:24 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
Aug 7, 10:44 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 7, 10:48 AM CDTSpecial Weather StatementTOPCloud42 min
Aug 7, 11:12 AM CDTSpecial Weather StatementTOPClay, Cloud48 min
Aug 7, 11:58 AM CDTSpecial Weather StatementTOPMarshall47 min
Aug 7, 12:43 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 7, 12:50 PM CDTSpecial Weather StatementTOPJackson25 min
Aug 7, 1:02 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie28 min
Aug 7, 1:23 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee37 min
Aug 7, 2:21 PM CDTSpecial Weather StatementTOPDouglas24 min
Aug 7, 2:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin27 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPCoffey41 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.